| Model Number |
400SMTXSFT0102 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
05/11/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the cavernous sinus using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was reported that the patient¿s anatomy was tortuous, calcified, and narrowed.During the procedure, the physician placed three smart coils in the target vessel using the microcatheter.While attempting to advance the next smart coil out of its introducer sheath and into the microcatheter, the physician experienced resistance, and the smart coil was stuck in its initial position; therefore, it was removed.The procedure was completed using seven other smart coils, twenty-six non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 119.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance may be encountered and damage such as offset coil winds may occur.During the functional test, resistance was encountered while attempting to advance the returned smart coil through its introducer sheath due to the offset coil winds, and the smart coil could not be advanced any further.Further evaluation of the returned smart coil revealed a kink in the pusher assembly.This kink was likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.